A 67-year-old man with a history of syringomyelia, benign prostatic hypertrophy, and chronic pain with an intrathecal pump with morphine and baclofen presents with altered mental status. His vitals are:
His basic laboratory data are:
On examination, the patient appears somnolent, and his neurological examination is significant for constricted pupils. On further questioning, the patient’s wife states that he has had his intrathecal pump for 12 years with no issues and denies any recent change in the dose of intrathecal medications. You suspect that impaired renal excretion of his intrathecal medications has caused the patient’s altered mental status.
Which of the following is the MOST LIKELY cause for this patient’s clinical presentation?
Correct Answer: A
Morphine is a prototypical opioid medication that provides pain relief through its actions on the mu-opioid receptors in the central nervous system. It is primarily metabolized by the liver via glucuronidation into two major water-soluble metabolites, M6G and M3G. M6G is an active metabolite that acts on mu-opioid receptors, producing potent analgesic and sedative effects. M3G, on the other hand, is inactive and has no effects on mu-opioid receptors. Normorphine is another metabolite that is produced by demethylation. Normorphine is a minor metabolite with little opioid activity. This patient is presenting with altered mental status, respiratory depression, and miosis, which are consistent with opioid toxidrome. The most likely explanation for the above clinical presentation is the accumulation of the active morphine metabolite M6G secondary to decreased renal function. Morphine is primarily eliminated by the kidneys although some of the morphine glucuronide metabolites undergo excretion in the bile
Baclofen is a muscle relaxant that acts as a gamma-aminobutyric acid B (GABAB) agonist. The majority of baclofen (∼80%) is eliminated in its unchanged form by the kidneys. The remainder is metabolized by the liver via deamination. Baclofen toxicity can cause respiratory and central nervous system depression as well, but typically does not cause miosis.
Which of the following statements is correct with regards to drug dosing in chronic kidney disease (CKD)?
Correct Answer: D
Vancomycin is nephrotoxic, especially in patients with chronic renal failure. The loading dose is not affected as it is imperative to reach the target concentration as soon as possible. However, reduction in maintenance dose or longer dosing intervals may be necessary in patients in renal insufficiency.
With an initial intravenous bolus of propofol, the termination of central nervous system effects depends primarily on the redistribution of the drug from the central compartment to the peripheral compartments. Therefore, the induction dose of propofol is unchanged in CKD patients. Cisatracurium undergoes degradation by Hoffman elimination and ester hydrolysis, both independent of renal function. Therefore, its dose does not need to be adjusted in renal failure.
You are called to evaluate a 70-year-old man who underwent cystoscopy and ureteral stent placement under general anesthesia for potential intensive care unit (ICU) admission. The post anesthesia care unit nurse tells you that the patient was shivering in the immediate postoperative period, but now he is exhibiting more pronounced jerky movements of his extremities. He has a past medical history of hypertension, diabetes, CKD, and mild dementia. Laboratory data are:
You are told that he has received some medications for his pain and shivering. Suddenly, the patient begins to seize.
Which of the therapies administered to the patient MOST LIKELY explains this outcome?
Correct Answer: B
Patient likely received meperidine for post-op shivering. In the setting of kidney injury, the renal excretion of the meperidine metabolite is compromised. The accumulation of normeperidine, the active metabolite of meperidine, can cause significant neurotoxic side effects, such as tremors, myoclonus, and seizures.
A 71-year-old man with a history of diabetes, hypertension, and CKD is in the ICU for septic shock secondary to a urinary tract infection. The patient has a complicated psychiatric and social history that includes posttraumatic stress disorder, depression, and generalized anxiety disorder in the setting of homelessness. He currently complains of severe anxiety to the point that he has not been able to get any rest since being admitted. He says that he takes some medication for his anxiety and sees a psychiatrist for it sporadically. You order a one-time dose of alprazolam 0.5 mg PO. One hour later, the nurse pages you and states that the patient has become overly sedated.
What is the most likely pharmacokinetic explanation for why this medication produced an exaggerated clinical effect in this patient with CKD?
Benzodiazepines are GABAA agonists that can be used for anxiolysis. They are primarily metabolized by the liver-hepatic oxidation and reduction (by cytochrome P450) and glucuronide conjugation. Subsequently they undergo renal elimination.
In patients with CKD, there is usually an increase in volume of distribution and lowered protein binding. Benzodiazepines are highly protein bound molecules. With less protein binding, there is an increased free fraction of the benzodiazepine available to exert clinical effects. This likely explains why alprazolam has been shown to have more sedative effects in CKD patients compared with those without renal disease. If one were to administer an infusion of a benzodiazepine, however, the accumulation of metabolites due to compromised renal clearance would be another way in which CKD patients may experience a more dramatic clinical effect from benzodiazepines.
A 42-year-old male with history of positive human immunodeficiency virus status with poor compliance to antiretroviral therapy presents to the ICU with altered mental status and severe hypotension, requiring aggressive intravenous fluid resuscitation, vasopressor therapy, and endotracheal intubation with sedation. He has recently been in a skilled nursing facility and was lost to follow-up on discharge. Cultures are drawn, and he is placed on broad-spectrum antimicrobial therapy as further workup is being performed. His basic labs show that he has acute kidney injury with creatinine 2.3 mg/dL with estimated glomerular filtration rate (eGFR) 38 mL/min/1.73 m2 .
Which of the following is FALSE regarding antibiotic treatment in this patient?
Correct Answer: C
Renal dysfunction is a commonly associated with sepsis, especially in the setting of septic shock with hemodynamic instability. As many antimicrobial medications are renally excreted, dose reductions may be warranted. Vancomycin is one of the few drugs for which trough level is available to help guide dose adjustments. Appropriate antimicrobial dosing is critical to treat the underlying infection in sepsis while avoiding the negative side effects from supratherapeutic levels. For example, an excessive dose of imipenem/cilastatin may cause seizures.
When patients are placed on CRRT, drugs are also removed as well. As a result, patients placed on CRRT may have subtherapeutic levels of their antimicrobial therapy. Therefore, it would be important to consider increasing the dosing of antimicrobials that are more readily cleared by CRRT.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us